0
RESEARCH PAPERS

A Modified Linear Membrane Theory for the Pressurized Toroid

[+] Author and Article Information
J. T. Tielking

Department of Mechanical Engineering, Oulu University, Oulu, Finland

I. K. McIvor, S. K. Clark

Department of Engineering Mechanics, University of Michigan, Ann Arbor, Mich.

J. Appl. Mech 38(2), 418-422 (Jun 01, 1971) (5 pages) doi:10.1115/1.3408791 History: Received January 27, 1969; Online July 12, 2010

Abstract

A modified linear membrane theory for the pressurized toroid is presented for which the displacement field is nonsingular. The derivation rests on a nonlinear formulation, but the equations are linearized by exploiting the insensitivity of the meridional stress resultant to the deformation. The resulting equilibrium equations are not statically determinate, containing two geometric variables. Two compatability equations complete the formulation. It is possible to construct a quadratic functional such that its vanishing first variation generates the derived boundary-value problem. Approximate solutions are then obtained by direct methods of the variational calculus. The results are compared with previously published nonlinear solutions and show very good agreement for a wide range of the load parameter. The present formulation readily permits generalization to orthotropic toroids.

Copyright © 1971 by ASME
Your Session has timed out. Please sign back in to continue.

References

Figures

Tables

Errata

Discussions

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In